Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On patterns occurring in binary algebraic numbers

Authors: B. Adamczewski and N. Rampersad
Journal: Proc. Amer. Math. Soc. 136 (2008), 3105-3109
MSC (2000): Primary 11J81, 68R15
Published electronically: May 7, 2008
MathSciNet review: 2407073
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that every algebraic number contains infinitely many occurrences of $ 7/3$-powers in its binary expansion. Using the same approach, we also show that every algebraic number contains either infinitely many occurrences of squares or infinitely many occurrences of one of the blocks $ 010$ or $ 02120$ in its ternary expansion.

References [Enhancements On Off] (What's this?)

  • 1. B. Adamczewski and Y. Bugeaud, On the complexity of algebraic numbers I. Expansion in integer bases, Annals of Math. 165 (2007), 547-565. MR 2299740
  • 2. B. Adamczewski, Y. Bugeaud and F. Luca, Sur la complexité des nombres algébriques, C. R. Acad. Sci. Paris 339 (2004), 11-14. MR 2075225 (2005g:11033)
  • 3. J.-P. Allouche and J. Shallit, The ubiquitous Prouhet-Thue-Morse sequence. In C. Ding, T. Helleseth, and H. Niederreiter, eds., Sequences and Their Applications: Proceedings of SETA '98, Springer-Verlag, London, 1999, pp. 1-16. MR 1843077 (2002e:11025)
  • 4. É. Borel, Sur les chiffres décimaux de $ \sqrt{2}$ et divers problèmes de probabilités en chaîne, C.  R.  Acad.  Sci.  Paris 230 (1950), 591-593. MR 0034544 (11:605d)
  • 5. J. Karhumäki and J. Shallit, Polynomial versus exponential growth in repetition-free binary words, J. Combin. Theory, Ser. A 105 (2004), 335-347. MR 2046086 (2005e:68200)
  • 6. M. Lothaire, Combinatorics on Words, Vol. 17 of Encyclopedia of Mathematics and its Applications, Addison-Wesley, Reading, MA, 1983. MR 675953 (84g:05002)
  • 7. K. Mahler, Arithmetische Eigenschaften der Lösungen einer Klasse von Funktionalgleichungen, Math. Annalen 101 (1929), 342-366. Corrigendum 103 (1930), 532. MR 1512537
  • 8. A. Restivo and S. Salemi, Overlap-free words on two symbols. In M. Nivat, D. Perrin, eds., Automata on Infinite Words, Vol. 192 of Lecture Notes in Computer Science, pp. 198-206, Springer-Verlag, Berlin, 1985. MR 814744 (87c:20101)
  • 9. A. Thue, Über die gegenseitige Lage gleicher Teile gewisser Zeichenreihen, Norske vid. Selsk. Skr. Mat. Nat. Kl. 1 (1912) 1-67; reprinted in Selected Mathematical Papers of Axel Thue, T. Nagell, ed., Universitetsforlaget, Oslo, 1977, pp. 413-478.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11J81, 68R15

Retrieve articles in all journals with MSC (2000): 11J81, 68R15

Additional Information

B. Adamczewski
Affiliation: CNRS, Université Lyon 1, Université de Lyon, Institut Camille Jordan, 21 avenue Claude Bernard, 69622 Villeurbanne cedex, France

N. Rampersad
Affiliation: School of Computer Science, University of Waterloo, Waterloo, Ontario, Canada N2L 3G1

Received by editor(s): July 19, 2007
Received by editor(s) in revised form: August 22, 2007
Published electronically: May 7, 2008
Additional Notes: The first author is supported by the ANR through the project “DyCoNum”—JCJC06_{1}34288
Communicated by: Ken Ono
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society